Visual Snow Syndrome, Tinnitus, & Hyperacusis — Looking for Support & Advice

Discussion in 'Introduce Yourself' started by Andrew01, Sep 10, 2021.

    1. Andrew01
      No Mood

      Andrew01 Member

      Location:
      Toronto
      Tinnitus Since:
      07/01/2021
      Cause of Tinnitus:
      Unknown / Began 5 days after second Moderna shot
      Hi there, not actually my first time posting, but I even forgot I had an account as my last run in with tinnitus was 6 years ago. At that time it was scary but in retrospect very mild, and I either habituated or it went away almost fully (would go 2 year periods without hearing it). I've been looking here the past two months and resolved to stay off forums until I could come back and share a success story (as I have found those very helpful and want to give back) but the development of visual snow has been a massive setback that I could use advice on.

      My progression is as follows:
      • Early July sitting at computer, feel a drop come over me like a change in blood pressure, this then sent me into a panic attack. I had aural fullness mostly in left ear at that time and ringing. Ringing went down that night and I was left with it very mild but noticeable in quiet rooms.
      • July 22 woke up with louder ringing in my right ear and fullness plus pain. Got referral to ENT (September 28) and prescribed Trazodone to help with louder ringing and sleep, which helped.
      • A couple loud incidents (dropping metal pots) happened the next couple weeks, they did hurt my ears but thought nothing of it.
      • July 10th ringing increased to a level where I could hear it outside and almost all the time, at this time I was given 2 weeks of Ativan which helped lessen symptoms + anxiety and helped sleep. I also got off the Trazodone at this time as taking it spiked my tinnitus massively and hour or so after taking it. The Trazodone was switched for Remeron 15 mg which helped sleep.
      • I developed hyperacusis the following week, keys jangling and the like were painful, and I finally became aware after I went to the gym and my ears were in pain the entire night, got musician plugs to help (and with just 15 dB reduction they seem to work).
      • Tinnitus has been not as bad, perhaps a bit less than the peaks but I was getting used to it and sleeping better, and accommodating the hyperacusis with earplugs and earmuffs when needed, less (but not no) lingering ear pain. Really felt I was turning a corner on this.
      • Finally starting on 7th of September I developed visual snow, I think it had a couple components start earlier (I was getting bright specs in vision after exercise quicker, I had a black floater appear a couple weeks ago) but I didn't think much of it as I know worry and stress never help. At this point it is full blown static in my vision and very annoying negative afterimages, in addition to light sensitivity. Sleep is impossible again with the lights and my ears feel constantly strained from difficulty focusing. Trying different things for sleep (Dayvigo, Zopiclone) but they all let me sleep 4 hours then I wake up and can't fall back asleep due to anxiety. I have a referral to a neuro-ophthalmologist but that will take a while.
      So that is where I am this morning, I have a couple specific questions that I would appreciate thoughts on:
      • Is it possible to habituate to all this static and afterimages and start sleeping again? Honestly I don't care about the tinnitus or hyperacusis nearly as much as this so I am interested in hearing about habituation to this specifically. Will my eyes stop hurting as I accommodate to this? Reading screens right now is tough even with filters, so I am rationing my time.
      • General positivity would be nice, the insomnia combined with the visual snow and other stuff has the big 'S' word dangling in front of me again. After turning a corner the past week on this and being put in a bad place again it's tough.
      • I am in Toronto, Canada. If anyone knows any specialists who've been good with this let me know.
      • Is there a chance this is caused by the Remeron? I did notice past two days I got flashes at night an hour after taking it. I am going to go off to see if it makes a difference but don't know if I need to taper or how (been on 15 mg night for a month, took only 7.5 mg last night)

      Many thanks for the support and advice, it means a lot to me.

      Kindly,
      Andrew
       
    2. TheDanishGirl
      Sad

      TheDanishGirl Member Benefactor Hall of Fame

      Location:
      Denmark
      Tinnitus Since:
      05/2017 (H since 06/2017)
      Cause of Tinnitus:
      long term noise exposure (headphones), maybe some stress.
      I am also on Remeron and have developed visual snow since being on it. I'm not diagnosed with it but I have all the symptoms: static vision (not too bad), floaters (the worst symptom by far), BFEP, afterimages, starbursts, poor night vision and light sensitivity, so I'm pretty sure I have it. I don't know if mine is caused by Remeron, or it was tinnitus and/or hyperacusis that destroyed something in the visual cortex.

      It's awful living with :(
       
      • Hug Hug x 1
    3. AUTHOR
      AUTHOR
      Andrew01
      No Mood

      Andrew01 Member

      Location:
      Toronto
      Tinnitus Since:
      07/01/2021
      Cause of Tinnitus:
      Unknown / Began 5 days after second Moderna shot
      I'm sorry to hear about that, yes that sounds like VSS.

      It's hard to say as there is a big relationship between the two (visual snow & tinnitus) and seems like many with VSS also have tinnitus but don't take Remeron.

      As it's not helping with sleep or mood at this point I am getting off it, just not if I need to taper. If the visual snow improves when getting off that would be amazing but not holding my breath.

      You're quite resilient for dealing with all that, hoping the best for you.
       
      • Hug Hug x 1
    4. AUTHOR
      AUTHOR
      Andrew01
      No Mood

      Andrew01 Member

      Location:
      Toronto
      Tinnitus Since:
      07/01/2021
      Cause of Tinnitus:
      Unknown / Began 5 days after second Moderna shot
      Hi all. Just an update to my story.

      The visual snow I am fairly certain was caused by the Mirtazapine I took to help me sleep. I get bright strobing in my closed eyes an hour or so after taking it. I began to taper beginning of September, down to 7.5 mg for a couple weeks then 3.5 mg for a couple weeks. I tried getting off at that point but I felt so bad after two days, heart palpitation etc, also my visual snow got worse. If I felt my visual snow improved, it would help my resolve to drop the Mirtazapine. I went back on at 3.5 mg for a couple days but really want to drop it now as I can't take this poison anymore.

      I feel so dumb rushing to a med to try and help sleep and having it make things twice as worse. If I was just patient I could have coped much better. Also the Ativan helped sleep better but thought it would be smarter to take the Mirtazapine!

      Anyway it's been a tough week and I just needed to get that out there. I really hope it gets better when I'm off and I haven't done any permanent damage.

      My tinnitus has been more bearable lately, but I think the Mirtazapine actually was helping it (spiked when I got off) or more that it helped my perception of it. Hoping it doesn't get too bad when I come off, or that my visual snow gets even worse.

      P.S.

      I will say my hyperacusis has improved a lot with liberal protection. I have these earplugs that can be adjusted and it's great as I can have more protection streetside but less on my girlfriend's side so I can hear her. When an ambulance comes by I just put the shields fully up in a second.

      So little improvements on some fronts, have to stay positive.
       
Loading...

Share This Page